Back to Ask the Diabetes Team Ask the Diabetes Team

From St. Paul, Minnesota, USA:

My son purchased and drank a 20 ounce bottle of SoBe Tsunami. When he came home that evening, I noticed that the label says it contains 50 mg guarana and 50 mg taurine. We did some research on the Internet and found out that guarana is a stimulant and taurine is a protein with insulin-like properties. After drinking this "energy drink", his blood sugar levels were out of range the rest of the day -- he first dropped low and then skyrocketed. Is this stuff safe to drink? What effect do these ingredients have on him?


It's a little difficult to interpret a single episode, but SoBe Tsanumi is a herbal tea that is manufactured in the U.S. but marketed with a certain oriental mystique. It does contain taurine which is a normal amino acid that has shown some evidence of diminishing hyperglycemia-induced insulin resistance in type 2 diabetes. There is no evidence however that it has a direct insulin-like action in normal persons or people with type 1 diabetes.

Guarana is a South American herb whose main active ingredient is caffeine, and I suspect that the blood sugar figures were due to the complex influence of the caffeine on the normal glucose tolerance response. See Graham TE, Sathasivam P, Rowland M, Marko N, Greer F, Battram D. Caffeine ingestion elevates plasma insulin response in humans during an oral glucose tolerance test. Can J Physiol Pharmacol. 2001 Jul;79(7):559-65. The lesson is perhaps to avoid caffeine containing soft drinks.


Additional comments from Jane Seley, diabetes nurse specialist:

If this drink caused an initial drop and then a skyrocketing of your son's blood sugar, it sounds like he should avoid it completely. Of course you could try it one more time to see if he gets the same response, if he thinks the drink is worth it.


Original posting 4 Aug 2003
Posted to Meal Planning, Food and Diet


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:48
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.